Jeffrey Suchard, MD, from UC-Irvine, in a talk called “Toxicology by the Numbers,” reviewed key formulas, doses, and drug levels related to poisoning that clinicians should know. He pointed out that the Rumack-Matthew nomogram for acetaminophen (APAP) toxicity can only be used to determine if treatment with N-acetylcysteine (NAC) is indicated in the case of a single acute ingestion.
But what does that mean? Does the APAP overdose have to be taken all at once to be considered single and acute? Within minutes? An hour? The answer: acute APAP ingestion is defined as a toxic amount of the drug taken over a maximum time period of eight hours.
But this raises another question: how do you plot this on the nomogram? What do you use as the time of ingestion? Dr. Suchard's answer: use the point at which the patient started ingesting APAP. A blood sample drawn at 10 p.m. for a patient who swallowed 8 g APAP between 2 p.m. and 6 p.m. would be considered an eight-hour level for the Rumack-Matthew nomogram.
Dr. Suchard also importantly noted that dosing errors are common when administering the 21-hour intravenous NAC protocol. This protocol calls for a loading dose of 150 mg/kg infused over one hour, then a total of 50 mg/kg over four hours, followed by a total of 100 mg/kg given over the next 16 hours. Calculation errors and unclear orders have led to some patients receiving, after the loading dose, 50 mg/kg per hour for each of four hours and then 100 mg/kg per hour for 16 hours. A NAC overdose of this magnitude can be catastrophic. Proper NAC dosing is complicated and usually involves multiple teams and services, and errors are easy to make. The clinician writing for the antidote should make sure his orders are clearly understood.
Dr. Suchard, in a separate lecture titled “Critical Update in Toxicology,” pointed out that the problems associated with dosing and administering IV NAC can be avoided by simply not using it in many situations. Oral NAC is effective and relatively inexpensive, and it may be preferred if the patient can tolerate and cooperate with this route.
Some clinicians are still under the misconception that a patient treated with oral NAC is sentenced to at least three days in the hospital so that the entire standard 72-hour regimen can be completed. Au contraire. Many toxicologists now recommend re-evaluating the patient after only 20 hours of treatment. No further antidotal treatment might be needed at that point if the APAP level is undetectable, liver enzymes and INR are normal, and the patient looks well and can tolerate oral intake.
Dr. Suchard also shared an interesting tidbit. While preparing his lecture, he searched online for a photograph of Dr. Barry Rumack of Rumack-Matthew nomogram fame, but was repeatedly directed to pictures of the actor Leslie Nielsen. It turns out that Dr. Rumack was a friend or neighbor of David and Jerry Zucker, who wrote and directed the classic 1980 comedy Airplane! They gave Rumack's name to the character played by Nielsen's in the film.
Suicide by Viagra. Stephen Traub, MD, in his lecture “Drug Interactions-Combinations That Kill Your Patients,” discussed reports that some patients have exploited the interaction between erectile dysfunction drugs such as sildenafil (Viagra) and nitrites to bring about a surreptitious version of physician-assisted suicide. This was first described in a letter to the Journal of Family Practice. (2001;50:551.) The details are sketchy, but an elderly man devised a suicide plan that started with his obtaining a prescription for sildenafil. He took the medication, and then presented to a local emergency department complaining of angina. He did not reveal he was on the erectile dysfunction medication. He was given nitroglycerin and subsequently “succumb[ed] to a cardiac event.”
Sildenafil — and other phosphodiesterase inhibitors such as vardenafil (Levitra) and tadalafil (Cialis) — and nitroglycerin increase intracellular cGMP levels. The specific enzyme blocked by these drugs is found primarily in blood vessels (and the retina), so mixing the two results in vasodilatation and hypotension. This can be life-threatening in a patient with underlying cardiovascular disease.
Deadly Look-Alike Mushrooms: Susanne Spano, MD, from the University of California, in her talk on toxic mushrooms, highlighted one factor that is leading to increased cases of toxicity from Amanita phalloides, also called the “death cap” mushroom. Immigrants from Southeast Asia may be used to foraging and eating the paddy straw mushroom, Volvariella volvacea, in their native lands.
This mushroom is a common ingredient in dishes prepared in that part of the globe, a region where the highly hepatotoxic death cap does not grow. These two mushrooms look somewhat similar, and it is easy for a forager not familiar with A. phalloides to mistakenly believe that it is nontoxic. Take-home lesson: consider the possibility of mushroom poisoning if a patient from southeast Asia presents with evidence of liver damage.
Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.
* Visit Dr. Gussow's blog at www.thepoisonreview.com.
* Read all of Dr. Gussow's past columns at http://bit.ly/GussowToxRounds.
* Comments about this article? Write to EMN at firstname.lastname@example.org.
© 2013 Lippincott Williams & Wilkins, Inc.